Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, August 17, 2007

August 17, 2007 · NWS BGM · 14 events in 7 counties and zones

Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Residual moisture behind a passing cold front provided enough instability across southern New York and northeast Pennsylvania for scattered showers and thunderstorms to develop during the afternoon. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 11:38 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 17, 11:38 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1238 PM EDT FRI AUG 17 2007

.SYNOPSIS...
HIGH PRESSURE SLOWLY BUILDING IN FROM CANADA WILL BRING A
NORTHERLY FLOW OF COOLER AND DRIER AIR INTO THE REGION FROM TODAY
THROUGH THE WEEKEND. SOME SHOWERS WILL BE POSSIBLE OVER NORTH CENTRAL
NEW YORK LATE TODAY AND TONIGHT AS A POTENT DISTURBANCE IN THE
UPPER ATMOSPHERE RACES FROM NORTHERN ONTARIO TO CENTRAL NEW
ENGLAND BY SATURDAY AFTERNOON. HIGH PRESSURE WILL BEGIN RETREATING
TO THE EAST ON SUNDAY NIGHT...WITH A WARM FRONT EXPECTED TO
APPROACH FROM THE MIDWEST...INCREASING THE CHANCE FOR SHOWERS
AGAIN ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CUMULUS FIELD CONTINUES TO DEVELOP ACROSS NORTHEAST PA AND PARTS
OF NYS SOUTHERN TIER EARLY THIS AFTERNOON. ALSO...SCATTERED
CONVECTION IS STARTING TO FIRE IN CENTRAL PA. ALTHOUGH DRIER LOW-
LEVEL AIR IS FILTERING IN FROM THE NORTH AND WEST...ENOUGH
RESIDUAL MOISTURE/INSTABILITY APPEARS TO BE THERE FOR A
SHOWERS/STORMS IN OUR SOUTHERN ZONES. AS A RESULT...WEVE ADDED
MENTION OF A SHOWER OR THUNDERSTORM FOR NORTHEAST PA...THE
CATSKILLS...AND PARTS OF THE SUSQUEHANNA REGION.

WE ALSO NUDGED HIGH TEMPERATURES DOWNWARD A COUPLE OF
DEGREES...BASED MAINLY ON MORE PERSISTENT CLOUD COVER.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
NOT MUCH CHANGE MADE TO EXISTING FORECAST. UL WAVE PASSES TO OUR
EAST LATE THIS EVENING...THEN CONTINUED DRY AND COOL ADVECTION
WITH SUBSIDENCE IS EXPECTED THROUGH SUNDAY AS CANADIAN HIGH BUILDS
IN. STILL SOME CU/SC EXPECTED TO DEVELOP ON SATURDAY...ESPLY DOWN
WIND ZONES FROM LAKE ONTARIO. EVEN WITH MORE SUN THAN TODAY...THE
COOLEST PART OF THE AIRMASS WILL BE OVER THE REGION...AND TEMPS
ARE LOOKING HARD PRESSED TO BREAK 70 IN CNY...WITH ONLY ABOUT
70-75 IN NEPA. MAINLY CLEAR SKIES AND LIGHT WINDS ON SATURDAY
NIGHT...WAKING UP SUNDAY MORNING WILL FELL LIKE FALL...ESPECIALLY
FOR THE RURAL VALLEYS WHERE READINGS ARE LIKELY TO BE WELL DOWN
INTO THE 40S.

THEN...SUNDAY BECOMES A BIT MORE INTERESTING AS HIGH PRESSURE
STARTS TO RETREAT...AND STRONG BAROCLINIC ZONE SETS UP JUST TO OUR
WEST AHEAD OF DEVELOPING WARM FRONT OVER THE UPPER MIDWEST. FLOW
ALOFT WILL REMAIN BRISK FROM THE NORTHWEST...BUT WITH PLENTY OF
CONVECTIVE ACTIVITY LIGHTING UP ALONG THE WARM FRONT THROUGHOUT
THE GTLKS REGION...MID AND HIGH CLOUDS WILL BE STREAMING IN AND
OUT OF THE AREA. GFS/NAM AND OTHER MODELS HAVE BEEN TRENDING DRIER
BY SHUNTING ANY PRECIP TO OUR SOUTHWEST. SREF MEMBERS HAVE ALSO
BACKED OFF...SO HAVE CHANGED SUNDAY TO A DRY DAY...BUT MCS TRACKS
WITH SHOWERS AND THUNDERSTORMS WILL ONLY BE A COUNTY OR TWO AWAY
FROM THE TWIN TIERS AND WYOMING VALLEY REGIONS. WE WILL START TO
SEE A WARMING TREND AGAIN AS 850 MB TEMPS CLIMB BACK TOWARD
10C...ALLOWING TEMPS TO CLIMB INTO THE 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. FASTER PATTERN AS FLOW GOES CLOSER TO ZONAL
FROM THE PLAINS RIDGE OF THE PAST WEEK. HPC AND MODELS NOW WETTER
THAN YESTERDAY. A WARM FRONT APPROACHES SUNDAY NIGHT AND REMAINS
INTO THURSDAY. EACH DAY A LITTLE WARMER WITH MORE MOISTURE. A
SURFACE LOW MOVES ALONG THE FRONT ACROSS PA TO THE COAST TUESDAY.
HEAVIEST PRECIP WITH THIS IMPULSE WILL BE IN PA WITH LEAST IN
ONEIDA COUNTY. LATE IN THE WEEK WE MIGHT BE IN THE WARM SECTOR
WITH AN ACTIVE COLD FRONT IN SE CANADA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR THROUGHOUT THE TERMINALS ATTM AND THIS WILL CONTINUE THROUGH
TODAY. A SCT CU DECK NEAR 5KFT WILL DEVELOP DURING THE
MORNING...AND PERSIST THROUGH THE AFTERNOON. AFTER 00Z...SOME
SHRA ALONG WITH LOWER CIGS WILL APPROACH FROM THE NORTHWEST. HAVE
INCLUDED TEMPOS FOR MVFR SHRA /MAINLY DUE TO VSBYS/ AT
ITH/SYR/RME AS IT LOOKS LIKE THESE SITES HAVE THE BEST CHANCES FOR
SOME SHRA ACTIVITY...GENERALLY BETWEEN 2 AND 7Z. THERE IS A CHANCE
THAT SOME SPRINKLES OR LIGHT SHRA MAY PERSIST AFTER 7Z...BUT FEEL
THE 2-7Z WINDOW CAPTURES THE HIGHEST LIKLIEHOOD FOR RESTRICITONS.
EXPECT OTHER SITES TO REMAIN VFR THROUGH 12Z SATURDAY.

WESTERLY WINDS WILL STRENGTHEN DURING THE MORNING HOURS...REACHING
10-15KTS WITH GUSTS TO 20KTS. WINDS WILL BECOME NORTHWESTERLY AND
DIMINISH TO NEAR OR A LITTLE BELOW 10KTS TONIGHT.

VFR CONDITIONS UNDER HIGH PRESSURE BUILD IN FOR SATURDAY AND SUNDAY.
MVFR OR IFR VALLEY FOG AT ELM POSSIBLE SUNDAY MORNING.

A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY WITH MVFR
RESTRICTIONS POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN
-SHRA AND LOW CIGS.

&&

.EQUIPMENT...
WSR-88D OUT OF SERVICE UNTIL FURTHER NOTICE. PART SHOULD ARRIVE
THIS MORNING...AND RADAR SHOULD BE BACK IN OPERATION SOMETIME THIS
AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...MLJ
SHORT TERM...JAB
LONG TERM...TAC
AVIATION...JMA
EQUIPMENT...
Hazardous weather outlook, Aug 17, 12:41 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT FRI AUG 17 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048-
072-181745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
141 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ043-044-047-181745-
WYOMING-LACKAWANNA-LUZERNE-
141 PM EDT FRI AUG 17 2007

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Luzerne

When
August 17, 12:55 PM EST
Where
Luzerne County, 0.87 mi SE of Conyngham
Measured
0.75 in hail
Reported by
Public
Coordinates
40.990, -76.060

Hail, Luzerne

When
August 17, 1:00 PM EST
Where
Luzerne County, 1.38 mi N of Jeanesville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.950, -75.970

Hail, Luzerne

When
August 17, 1:00 PM EST
Where
Luzerne County, 0.87 mi SW of Hazleton Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.970, -76.010

Hail, Luzerne

When
August 17, 1:05 PM EST
Where
Luzerne County, 1.38 mi N of Jeanesville
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
40.950, -75.970

Hail, Luzerne

When
August 17, 1:18 PM EST
Where
Luzerne County, 1.38 mi N of Jeanesville
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
40.950, -75.970

Thunderstorm Wind, Bradford

When
August 17, 7:05 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.991, -76.518

Thunderstorm winds were measured at 50 mph with gusts to 60 mph.

Thunderstorm Wind, Bradford

When
August 17, 7:10 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.991, -76.518

Trees were blown down throughout the northern portion of county.

Thunderstorm Wind, Susquehanna

When
August 17, 7:25 PM EST
Where
Susquehanna County, 0.69 mi S of Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.960, -75.750

Trees were blown down in Silver Lake Township.

Thunderstorm Wind, Susquehanna

When
August 17, 7:40 PM EST
Where
Susquehanna County, Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.830, -75.880

Trees were blown down in Montrose and Clifford. Power outages were reported from Montrose to Dimock.

Thunderstorm Wind, Wyoming

When
August 17, 8:00 PM EST
Where
Wyoming County, Mehoopany
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.570, -76.070

Few trees were blown down.

Thunderstorm Wind, Lackawanna

When
August 17, 8:20 PM EST
Where
Lackawanna County, 1.38 mi S of Scranton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.400, -75.670

Trees were blown down across Carbondale.

Hail, Wayne

When
August 17, 8:38 PM EST
Where
Wayne County, Lakeville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.430, -75.280

Thunderstorm Wind, Pike

When
August 17, 8:50 PM EST
Where
Pike County, Lackawaxen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.480, -75.000

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Pike

When
August 17, 9:15 PM EST
Where
Pike County, Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.220, -74.880

Trees were blown down by strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58658, 58659, 58660, 58661, 58663, 58674, 58665, 58666, 58667, 58668, 58669, 58664, 58670, 58672.